[Skip to Content]
[Skip to Content Landing]
Article
June 1984

Toxic Epidermal NecrolysisGranulocytic Leukopenia as a Prognostic Indicator

Author Affiliations

From the Departments of Dermatology, Western Pennsylvania Hospital and University of Pittsburgh School of Medicine.

Arch Dermatol. 1984;120(6):721-726. doi:10.1001/archderm.1984.01650420031010
Abstract

• Drug-induced toxic epidermal necrolysis is a disease of severe morbidity and high mortality. In the ten cases reported herein, therapeutic measures, including antibiotics, closed mechanical ventilation, maintenance of fluid and electrolyte balance, and management in special burn-care units, failed to alter a poor prognosis. The administration of corticosteroids was of no apparent benefit and may have been detrimental. Young age seemed to have a favorable influence on survival. There developed a pattern of leukopenia due to severe granulocytopenia that proved to be of prognostic importance. Persistence of the granulocytopenia portended a fatal outcome, whereas recovery of the granulocyte count to normal indicated, overall, a more favorable trend. The cause of the granulocytopenia could not be determined.

(Arch Dermatol 1984;120:721-726)

×